North Carolina, 2008

Damaging Winds in North Carolina, July 31, 2008

July 31, 2008 · NWS RAH · 21 events in 16 counties and zones

A linear convective cluster that initially formed along the Blue Ridge of North Carolina, intensified as it surged east through the area. Thunderstorm wind gust produced wind damage from the Triad to the coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A linear convective cluster that initially formed along the Blue Ridge of North Carolina, intensified as it surged east through the area. Thunderstorm wind gust produced wind damage from the Triad to the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 31, 12:55 PM EST, 10 minutes earlier.

Area forecast discussion, Jul 31, 12:55 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
155 PM EDT THU JUL 31 2008

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL APPROACH FROM THE NORTHWEST THIS
AFTERNOON AND EVENING...HELPING TO BRING SCATTERED TO WIDESPREAD
SHOWERS AND THUNDERSTORMS TO THE AREA THIS AFTERNOON AND TONIGHT.
THE CHANCE OF STORMS WILL DECREASE FRIDAY AND THROUGH THE WEEKEND AS
A DEEP NORTHWEST FLOW DEVELOPS ACROSS THE CAROLINAS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1100 AM THURSDAY...

LITTLE CHANGE REQUIRED TO NEAR TERM FORECAST.

MOSTLY SUNNY SKIES ACROSS THE FORECAST AREA THIS MORNING CAUSING
TEMPS TO WARM THROUGH THE 80S. OBSERVED LOW LEVEL THICKNESSES AND
OBSERVED TEMP TREND SUGGEST MAX TEMPS IN THE LOW AND MID 90S THIS
AFTERNOON. THESE TEMPS COMBINED WITH DEWPOINTS IN THE LOWER 70S WILL
RESULT IN A HEAT INDICES BETWEEN 100-104 DEGREES FOR A FEW HOURS
THIS AFTERNOON...MAINLY OVER THE SOUTHERN AND NORTHEAST
PIEDMONT...THE COASTAL PLAIN AND THE SANDHILLS.

THE WARM MOIST AIR NEAR THE SURFACE WILL RESULT IN SURFACE BASED
CAPE VALUES BETWEEN 2500-3000 J/KG THIS AFTERNOON. AT THIS
TIME...APPEARS BEST INSTABILITY WILL LIE ALONG AND EAST OF HIGHWAY
1. APPROACH OF WEAK MID LEVEL TROUGH INTERACTING WITH THE MOIST
UNSTABLE AIR MASS SHOULD TRIGGER/SUSTAIN SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH THE EVENING HOURS.
IN ADDITION...75KT UPPER JET ANALYZED ON THE 250MB LEVEL EXITING OFF
THE NORTHERN MID ATLANTIC COAST WILL INCREASE UPPER DIVERGENCE OVER
OUR REGION THIS AFTERNOON. THE COMBINATION OF THE SUPPORT ALOFT AND
THE STRONG CONVECTIVE PARAMETERS NEAR THE SURFACE SUGGEST THAT A FEW
SEVERE STORMS ARE LIKELY THIS AFTERNOON AND EVENING (MORE THAN WHAT
WE HAVE BEEN EXPERIENCING THE PAST FEW DAYS) WITH THE PRIMARY THREAT
BEING DAMAGING WIND GUSTS.

DUE TO THE FAVORABLE PARAMETERS...WILL MAINTAIN LIKELY POPS ACROSS
THE AREA FOR LATE THIS AFTERNOON AND THIS EVENING. WITH PRECIP WATER
VALUES HOVERING NEAR OR A LITTLE ABOVE 2 INCHES...EXPECT TORRENTIAL
DOWNPOURS WITH THE HEAVIER SHOWERS AND STORMS. THIS MAY LEAD TO SOME
LOCALIZED FLOODING AS STEERING RELATIVELY LIGHT AND
UNIDIRECTIONAL...LEADING TO POSSIBLE TRAINING OF ECHOES.

FINALLY...PARAMETERS APPEAR FAVORABLE FOR EXCESSIVE LIGHTNING WITH
THE STORMS THIS AFTERNOON. THIS MAY LEAD TO A FEW HOUSE FIRES AND
POWER OUTAGES.

STORMS WILL GRADUALLY DIMINISH NW-SE THIS EVENING...POSSIBLY NOT
DISSIPATING IN THE SANDHILLS AND SOUTHERN COASTAL PLAIN UNTIL WELL
AFTER MIDNIGHT. POSSIBILITY THAT CLOUDS WILL DISSIPATE OVER THE NW
COUNTIES BEFORE 12Z FRI. THIS MAY LEAD TO THE DEVELOPMENT OF
WIDESPREAD FOG.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 230 AM THURSDAY...

THE MID LEVEL SHORTWAVE IS FORECAST TO PUSH EAST OF THE AREA ON
FRIDAY. THE GFS AND ECMWF ARE MUCH QUICKER THAN THE NAM IN
BRINGING LOWER PRECIPITABLE WATERS INTO THE AREA DURING THE DAY.
IF THE GFS IS CORRECT...STRONG MID LEVEL DRYING WITH A SUBSIDENCE
INVERSION ABOVE 800 MB WILL QUICKLY SHUT OFF PRECIPITATION CHANCES
FROM WEST TO EAST AS FRIDAY PROGRESSES. WITH THE ECMWF AND GFS IN
GOOD AGREEMENT ON THIS...WILL END POPS IN THE WEST EARLY
FRIDAY...ONLY LEAVING A SLIGHT CHANCE POP IN THE COASTAL PLAIN
THROUGH EARLY AFTERNOON AS THIS WILL BE THE AREA CLOSEST TO THE
BEST LOW LEVEL CONVERGENCE AND BETTER MOISTURE. EVEN THOUGH DRIER
MID LEVEL AIR FILTERS INTO THE AREA...NO REAL COLD FRONT MOVES
THROUGH THE AREA. INSTEAD...THICKNESSES ARE ACTUALLY FORECAST TO
BE ABOUT 10 METERS HIGHER FRIDAY COMPARED TO THURSDAY. WITH SKIES
BECOMING MOSTLY SUNNY DURING THE DAY...TEMPERATURES SHOULD HAVE NO
TROUBLE CLIMBING INTO THE MID 90S. A WEAK DOWNSLOPE FLOW COMBINED
WITH THE DRIER AIR WILL AID IN DEWPOINTS MIXING OUT DURING THE
AFTERNOON...KEEPING HEAT INDICES IN CHECK. FRIDAY NIGHT SHOULD BE
ANOTHER MUGGY NIGHT WITH DEWPOINTS RECOVERING SHORTLY AFTER
SUNSET. LOWS 69-73.

MODELS IN GOOD AGREEMENT ON AMPLIFYING THE TROUGH ACROSS THE
EASTERN STATES BY SATURDAY WHILE A STRONG RIDGE BUILDS OVER THE
CENTRAL PLAINS. OUR FLOW BECOMES MORE DEEPLY NW DURING THE DAY
SATURDAY WITH A LEE SIDE TROUGH PERSISTING ACROSS THE REGION. THE
GFS BRINGS A BETTER DEFINED MID LEVEL DISTURBANCE THROUGH THE AREA
BY LATE SATURDAY AFTERNOON WITH A FAIRLY SHARP 850-700MB TROUGH.
THE ECMWF AND NAM DO NOT CARRY SUCH A FEATURE AND MAINTAIN A
MOSTLY DRY FORECAST. IT IS CERTAINLY POSSIBLE A STRONGER UPPER
LEVEL DISTURBANCE COULD MOVE THROUGH IN THE NW FLOW (POSSIBLE MCS
ACTIVITY)...BUT TO HANG OUR HAT ON ANY SUCH FEATURE AT THIS
JUNCTURE IS NOT THE BEST OF IDEAS GIVEN THE INHERENT DIFFICULTY
IN TIMING. WILL LEAVE POPS OUT OF THE FORECAST FOR SATURDAY FOR
NOW GIVEN THE UNCERTAINTY. HAVE ALSO BACKED OFF A FEW DEGREES ON
HIGH TEMPS AS FORECAST THICKNESSES ARE NOW RUNNING BETWEEN
1430-1435M WHICH IS NOT MUCH DIFFERENT THAN WHAT WE HAVE SEEN OVER
THE PAST FEW DAYS. THEREFORE...LOW TO MID 90S ARE MORE PROBABLE
THAN UPPER 90S ACROSS THE AREA.

THE EAST COAST TROUGH APPEARS TO BE DEEP ENOUGH TO SHIFT THE SFC
TROUGH TO OUR SOUTH BY SUNDAY. IF THIS COMES TO FRUITION...THE
WEATHER WILL REMAIN DRY AND HIGH TEMPS WILL BE LOWER THAN PREVIOUSLY
THOUGHT. MODEL GUIDANCE CONTINUES TO BACK OFF ON SUNDAY HIGHS AND
THIS SEEMS REASONABLE WITH THE RIDGE STILL WELL TO OUR WEST. HIGHS
IN THE LOW 90S ARE NOW EXPECTED WITH LOWS MONDAY MORNING IN THE
UPPER 60S TO LOWER 70S. -JFB

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 230 AM THURSDAY...

MEDIUM RANGE GUIDANCE IS NOW DEPICTING THE EAST COAST TROUGH
SHIFTING OFFSHORE BY MONDAY WITH THE UPPER LEVEL RIDGE BEGINNING
TO BUILD IN FROM THE WEST..,.BECOMING CENTERED FAIRLY CLOSE TO THE
AREA BY TUE/WED. HIGHS IN THE LOW TO MID 90S MONDAY COULD SOAR
INTO UPPER 90S TO NEAR 100 BY TUESDAY/WEDNESDAY IF THIS PANS OUT.
HAVE RAISED HIGHS SLIGHTLY FOR THE END OF THE PERIOD BUT WILL
REFRAIN FROM INTRODUCING ANY TRIPLE DIGIT HEAT. THE EXTENDED
GUIDANCE HAS BACKED OFF OF THE HEAT ONCE ALREADY...SUGGESTING A
CAUTIOUS APPROACH IS BEST FOR NOW. 850-700MB TEMPS CLIMB MARKEDLY
DURING THE PERIOD...EFFECTIVELY CAPPING US FROM MUCH CONVECTION.
THUS...THE FORECAST WILL REMAIN DRY. -JFB

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 150 PM THURSDAY...

NUMEROUS SHOWERS AND STORMS WILL DRIFT EAST ACROSS CENTRAL NC
THROUGH 03Z FRI AS MID LEVEL TROUGH COLLIDES INTO WARM MOIST
UNSTABLE AIR MASS OVER THE AREA. DUE TO NEAR SURFACE DEWPOINT
SPREADS 30-35 DEGREES....STORMS WILL PRODUCE STRONG WIND GUSTS WITH
GUSTS NEAR 40 MPH PROBABLE AND ISOLATED STRONGER GUSTS
POSSIBLE.

STORMS SHOULD BEGIN TO DIMINISH IN COVERAGE AND INTENSITY AFTER 00Z
...AND BE MAINLY CONCENTRATED OVER THE EAST AND SOUTHERN COUNTIES BY
SUNSET.

MID LEVEL TROUGH AND ASSOCIATED SURFACE BOUNDARY WILL CROSS REGION
OVERNIGHT. LIGHT NORTH TO NORTHWEST FLOW BEHIND SYSTEM WILL ADVECT
DRIER MORE STABLE AIR INTO REGION. IF SKIES CLEAR SUFFICIENTLY
BEFORE DAYBREAK...AREAS OF FOG MAY DEVELOP WITH VISIBILITIES AS LOW
AS IFR POSSIBLE...MAINLY IN THE NW PIEDMONT. -WSS

CHANCES FOR CONVECTION WILL DIMINISH ON FRIDAY THROUGH THE WEEKEND
AS A STRONG RIDGE ALOFT BUILDS TOWARD THE REGION FROM THE WEST.
ISOLATED DIURNAL CONVECTION CANNOT BE RULED OUT ENTIRELY
THOUGH...ESPECIALLY IF FLOW ALOFT OVER THE CAROLINAS REMAINS FROM
THE NW OR NNW ON THE EASTERN PERIPHERY OF THE RIDGE. -VINCENT

&&

.CLIMATE...
DAILY RECORD HIGH TEMPERATURES FOR AUGUST 4TH AND 5TH.

           RDU        GSO
AUG 04   98(2006)   98(1987)
AUG 05  100(1953)  101(1930)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...WSS
SHORT TERM...JFB
LONG TERM...JFB
AVIATION...WSS/VINCENT
CLIMATE...PAGANO
Hazardous weather outlook, Jul 31, 12:56 PM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
156 PM EDT THU JUL 31 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-010930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
156 PM EDT THU JUL 31 2008

...SEVERE THUNDERSTORM WATCH 783 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A STRONG UPPER LEVEL RIDGE IS EXPECTED TO BUILD TOWARD THE CAROLINAS
FROM THE WEST AND STRENGTHEN EARLY NEXT WEEK. HIGH TEMPERATURES
ARE EXPECTED TO REACH INTO THE MID TO UPPER 90S DURING THIS TIME
FRAME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
THROUGH THIS EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS
SOON AS IT IS SAFE TO DO SO.

In the hours before

Special weather statement, Jul 31, 11:29 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1229 PM EDT THU JUL 31 2008

NCZ021-022-311730-
FORSYTH-GUILFORD-
1229 PM EDT THU JUL 31 2008

...STRONG THUNDERSTORMS WILL MOVE INTO FORSYTH AND GUILFORD COUNTIES
THROUGH AROUND 130 PM EDT...

AT 1229 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR LAWSONVILLE TO DOBSON...MOVING SOUTHEAST
AT 15 MPH.

THE STRONG THUNDERSTORMS WILL MOVE INTO THE NORTHERN PORTION OF
FORSYTH COUNTY AND WESTERN GUILFORD COUNTY BY 130 PM EDT.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

THESE THUNDERSTORMS WILL LIKELY PRODUCE NEAR CONTINUOUS LIGHTNING
AN EXCESSIVE AMOUNT OF LIGHTNING. WHEN THUNDER ROARS SEEK SHELTER
INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE
UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS
AUTOMOBILES CAN PROVIDE GOOD SHELTER.

JO
Special weather statement, Jul 31, 12:26 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
126 PM EDT THU JUL 31 2008

NCZ021-022-038-311845-
DAVIDSON-FORSYTH-GUILFORD-
126 PM EDT THU JUL 31 2008

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS FORSYTH...
GUILFORD AND DAVIDSON COUNTIES THROUGH 245 PM EDT...

AT 126 PM EDT...DOPPLER RADAR INDICATED AN EXTENSIVE AREA OF SHOWERS
AND THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO THE NORTHWEST
PIEDMONT JUST WEST OF THE TRIAD. THESE STORMS STRETCHED FROM JUST
WEST OF WINSTON SALEM TO NEAR STATESVILLE...MOVING EAST AT 30 MPH.

THE STORMS WILL BE NEAR WINSTON SALEM...CLEMMONS...AND STANLEYVILLE
BY 145...AND REACH THE LEXINGTON...GREENSBORO...AND HIGH POINT
AREAS AROUND 215 PM.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
VERY HEAVY RAINFALL EXCEEDING ONE INCH IN AN HOURS TIME MAY BE
EXPECTED. DRIVERS SHOULD BE ALERT FOR WATER ON THE ROAD AS WELL AS
REDUCED VISIBILITY IN HEAVY RAIN.

13
Special weather statement, Jul 31, 12:32 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
132 PM EDT THU JUL 31 2008

NCZ007-311830-
PERSON-
132 PM EDT THU JUL 31 2008

...STRONG THUNDERSTORMS WILL MOVE INTO PERSON COUNTY AROUND
230 PM EDT...

AT 132 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR
DANVILLE AND STONEVILLE...MOVING EAST AT 30 MPH.

THE STRONG THUNDERSTORMS WILL MOVE INTO WESTERN PERSON COUNTY
REACHING MAYO LAKE AND CONCORD AROUND 230 PM AND THEN ROXBORO
AROUND 245 PM.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

THESE THUNDERSTORMS WILL ALSO PRODUCING AN EXCESSIVE AMOUNT OF
LIGHTNING. WHEN THUNDER IS ROARS...SEEK SHELTER INDOORS AND STAY
AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN
EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN
PROVIDE GOOD SHELTER.

JO

The radar

The Roanoke radar (KFCX), 113 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
July 31, 1:05 PM EST
Where
Davidson County, 1.31 mi ENE of Gum Tree
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
36.010, -80.180

One tree fell onto a car along Friendship Ledford Road. There was also a report of a tree blown down onto power-lines in the same area.

Thunderstorm Wind, Person

When
July 31, 1:18 PM EST
Where
Person County, 2.2 mi W of Longs Store
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.422, -79.120

A fallen tree fell onto a power-line on John Brewer Road.

Thunderstorm Wind, Person

When
July 31, 1:35 PM EST
Where
Person County, 1.67 mi E of Brooksdale
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.380, -78.940

One tree was blown down on Dirgie Mine Road.

Thunderstorm Wind, Durham

When
July 31, 2:00 PM EST
Where
Durham County, 1.37 mi NE of Huckleberry Spg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.066, -78.935

One Pine tree was blown down across the road at the intersection of Old Guess Road and Rose of Sharon Road.

Thunderstorm Wind, Granville

When
July 31, 2:00 PM EST
Where
Granville County, 0.24 mi WNW of Stem
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.201, -78.724

One tree was blown down on Old Route 75.

Thunderstorm Wind, Vance

When
July 31, 2:25 PM EST
Where
Vance County, 0.89 mi SW of Henderson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.320, -78.410

Trees were reported blown down all throughout the county.

Thunderstorm Wind, Lee

When
July 31, 2:30 PM EST
Where
Lee County, 0.69 mi N of Broadway
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.460, -79.070

Several trees down along Route 78.

Thunderstorm Wind, Harnett

When
July 31, 2:35 PM EST
Where
Harnett County, 4.26 mi SSE of Erwin Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.262, -78.674

A tree was reported down at the intersection of Highway 82 and Macgruder Road.

Thunderstorm Wind, Warren

When
July 31, 2:38 PM EST
Where
Warren County, 0.39 mi NE of Afton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.333, -78.214

Several trees were blown down across Highway 401.

Thunderstorm Wind, Stanly

When
July 31, 3:00 PM EST
Where
Stanly County, 0.3 mi E of Badin
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
35.400, -80.115

One tree was blown down at the corner of Henderson Street and Valley Drive.

Thunderstorm Wind, Anson

When
July 31, 3:05 PM EST
Where
Anson County, 1.28 mi N of South Wadesboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.968, -80.076

Numerous trees and power-lines were blown down in Wadesboro.

Thunderstorm Wind, Franklin

When
July 31, 3:10 PM EST
Where
Franklin County, 2.44 mi ENE of New Hope
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.989, -78.313

Several trees and power-lines were blown down on Joe Denton Road.

Thunderstorm Wind, Halifax

When
July 31, 3:10 PM EST
Where
Halifax County, 5.71 mi WSW of Summit
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.430, -77.910

Officer in Littleton estimated wind gusts to near 58 knots.

Thunderstorm Wind, Harnett

When
July 31, 3:22 PM EST
Where
Harnett County, Erwin
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.330, -78.680

One tree down across road.

Thunderstorm Wind, Wilson

When
July 31, 3:35 PM EST
Where
Wilson County, 0.91 mi WNW of Wilson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.734, -77.935

Several trees were blown down on Highway 42.

Thunderstorm Wind, Halifax

When
July 31, 3:37 PM EST
Where
Halifax County, Enfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.180, -77.670

Numerous trees were blown down in the city limits.

Thunderstorm Wind, Richmond

When
July 31, 3:43 PM EST
Where
Richmond County, 1.55 mi E of Hoffman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.034, -79.543

One tree was blown down in the town of Hoffman.

Thunderstorm Wind, Halifax

When
July 31, 3:50 PM EST
Where
Halifax County, Scotland Neck
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.130, -77.420

Several trees were blown down along Highway 125.

Thunderstorm Wind, Richmond

When
July 31, 4:03 PM EST
Where
Richmond County, 1.57 mi W of Hoffman
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.028, -79.598

One tree was blown down across McDonald Church Road.

Thunderstorm Wind, Hoke

When
July 31, 4:15 PM EST
Where
Hoke County, 1.25 mi ESE of Raeford Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.014, -79.159

Several trees and power-lines were blown down along Highway 401 at Scull Road.

Thunderstorm Wind, Sampson

When
July 31, 5:20 PM EST
Where
Sampson County, 0.74 mi S of Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.989, -78.328

Several trees were blow down on Boykin Bridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126050, 126055, 126061, 126063, 126068, 126074, 126077, 126080, 126082, 126085, 126087, 126088, 126101, 126089, 126091, 126092, 126094, 126096, 126097, 126098, 126100.